Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 208, NWS Des Moines, IA

July 18, 2007Hancock County, Winnebago County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2007, 2:54 AM CDT for Hancock County, Winnebago County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2007, 2:54 AM CDT (07:54 UTC)
Expired
Jul 18, 2007, 3:45 AM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Hancock County, IA, Winnebago County, IA

The radar

The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 180754
SVRDMX
IAC081-189-180845-
/O.NEW.KDMX.SV.W.0208.070718T0754Z-070718T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
254 AM CDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN NORTH CENTRAL IOWA...
  SOUTHERN WINNEBAGO COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 345 AM CDT

* AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM FOREST CITY TO 11 MILES
  NORTHWEST OF BRITT...OR ALONG A LINE EXTENDING FROM 20 MILES WEST
  OF MASON CITY TO 30 MILES SOUTH OF BLUE EARTH...AND MOVING SOUTH AT
  40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GARNER AND BRITT BY 305 AM CDT...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4331 9352 4292 9350 4291 9398 4329 9398
TIME...MOT...LOC 0754Z 346DEG 38KT 4322 9355 4321 9388

$$

KINNEY
2 follow-up statements
000 
WWUS53 KDMX 180807
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
307 AM CDT WED JUL 18 2007

IAC081-189-180845-
/O.CON.KDMX.SV.W.0208.000000T0000Z-070718T0845Z/
WINNEBAGO IA-HANCOCK IA-
307 AM CDT WED JUL 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR HANCOCK AND SOUTHERN WINNEBAGO COUNTIES...

AT 303 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM FOREST CITY TO 
WODEN...MOVING SOUTH AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GARNER AND BRITT BY 325 AM CDT...
  KLEMME AND CORWITH BY 340 AM CDT...
  KANAWHA AND GOODELL BY 345 AM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4331 9352 4292 9350 4291 9398 4329 9398
TIME...MOT...LOC 0807Z 352DEG 23KT 4323 9357 4322 9390

$$

KINNEY
000 
WWUS53 KDMX 180844
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
344 AM CDT WED JUL 18 2007

IAC081-189-180854-
/O.EXP.KDMX.SV.W.0208.000000T0000Z-070718T0845Z/
WINNEBAGO IA-HANCOCK IA-
344 AM CDT WED JUL 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR HANCOCK AND SOUTHERN WINNEBAGO
COUNTIES EXPIRES AT 345 AM CDT...

AT 341 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

HOWEVER...PERIODS OF HEAVY RAIN WILL CONTINUE FOR AT LEAST THE NEXT 
1 TO 2 HOURS...AND CAUSE PONDING WATER ON STREETS AND ROADWAYS.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4331 9352 4292 9350 4291 9398 4329 9398
TIME...MOT...LOC 0844Z 352DEG 23KT 4300 9353 4299 9385

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:59 PM CDT, 7 hours 55 minutes earlier.

Area forecast discussion, Jul 17, 6:59 PM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT TUE JUL 17 2007

.SHORT TERM...TODAY AND TONIGHT
MAIN FORECAST CONCERN IS SEVERE WEATHER CHANCES THROUGH THIS EVENING
OVER N-C TO EASTERN CWA...AND HEAVY RAINFALL POSSIBILITIES THROUGH
TOMORROW MORNING ACROSS NORTHERN CWA. STATIONARY BOUNDARY CUTS
ACROSS IOWA FROM NORTHWEST TO SOUTHEAST...WITH EVERYTHING SOUTH OF
BOUNDARY STRONGLY CAPPED. NORTH OF BOUNDARY HAVE HIGH MLCAPE VALUES
4000-5000J/KG WITH CAP SLOWLY ERODING...HIGHEST AMOUNTS IN SOUTHWEST
MN. LOW AND MID LEVEL LAPSE RATES INDICATE CONDITIONALLY
UNSTABLE...ALONG WITH FAIRLY GOOD SHEAR ACROSS IA WHERE SHEAR AXIS
FROM CENTRAL TO N-CENTRAL IOWA. MAINLY LOOKING AT LARGE HAIL THREAT
ATM. MODELS IN GOOD AGREEMENT DURING SHORT TERM...WITH NAM SLIGHTLY
MORE AGGRESSIVE WITH THE QPF AMOUNTS OVERNIGHT. PW AMOUNTS RANGE
FROM 1.5 TO JUST OVER 2 BY 12Z WED. WITH HEAVY RAINFALL ACROSS THE
FAR NORTHEAST COUNTIES LAST NIGHT...WENT AHEAD AND ISSUED FLASH
FLOOD WATCH FOR THE THREE NORTHEAST COUNTIES THROUGH 15Z WED.
ALTHOUGH CONFIDENCE IS LOW AS SOIL CAN LIKELY WITHSTAND ANOTHER
6-8...BUT TRAINING LOOKS FEASIBLE OVERNIGHT TONIGHT. MENTIONED
HEAVY RAIN IN ZONES ACROSS NORTHEAST THROUGH 12Z WED...AND INCREASED
POPS SAME AREA. SHUFFLED POPS FURTHER SOUTH PAST 06Z WED.

.LONG TERM...WEDNESDAY THROUGH TUESDAY
ACTIVE NORTHWEST FLOW PATTERN TO CONTINUE ACROSS IOWA INTO WEDNESDAY
AND THURSDAY. LATEST MODEL RUNS SHOWING GOOD CONTINUITY WITH THE
FORECAST...WITH ONLY SOME TIMING DIFFERENCES INTO THURSDAY AND
THURSDAY NIGHT. WEAK ENERGY WILL CONTINUE TO WORK ITS WAY OVER THE
WESTERN CONUS RIDGE AND DIVE SOUTHEASTWARD INTO IOWA THROUGH
THURSDAY. STATIONARY BOUNDARY THAT HAS REMAINED IN PLACE ACROSS SRN
MN/NRN IA/NE IA WILL BEGIN TO SLIDE SOUTH SLOWLY WEDNESDAY INTO
THURSDAY. LATEST GFS/NAM/EC INDICATE SLIGHTLY FASTER PROGRESSION
WITH FRONTAL BOUNDARY AS IT PUSHES SOUTH THURSDAY INTO THURSDAY
NIGHT. THEREFORE HAVE ADJUSTED WX/POP GRIDS ACCORDINGLY. TIME HEIGHT
SECTIONS INDICATE MUCH DRIER AIR PUSHING INTO THE CWA BY LATE
THURSDAY INTO THURSDAY NIGHT AS THE AREA SFC HIGH PRESSURE BUILDS
SOUTHWARD INTO SRN MN/CENTRAL IA.

CHANCES FOR CONVECTION/PRECIPITATION LOOKING FAIRLY DECENT INTO
WEDNESDAY AFTERNOON/NIGHT AS A STRONGER WAVE DIVES THROUGH SE SD
INTO WRN/CNTRL IA...HELPING THAT SFC BOUNDARY TO BEGIN MOVING
SOUTHWARD. SFC BOUNDARY WILL BECOME ORIENTED ACROSS CENTRAL IOWA BY
12Z THURSDAY AND AND INTO EXTREME SOUTHERN IOWA BY MID TO LATE DAY
THURSDAY. WITH THE STRONGER WAVE...EXPECT MORE ORGANIZED CONVECTION
INTO WEDNESDAY AFTERNOON/NIGHT AND HAVE INCREASED POPS INTO THE HIGH
CHANCE CATEGORY. HAVE ALIGNED THE GREATEST POPS ALONG THE FRONTAL
BOUNDARY...SHIFTING THEM SOUTHWARD TO ACCOUNT FOR FRONTAL MOVEMENT
THROUGH TIME. MODELS ADVERTISE CAPE VALUES WEDNESDAY SIMILAR TO
VALUES FROM PREVIOUS DAYS...HOWEVER LOW TO MID LEVEL LAPSE RATES
DECREASE SOME INTO WEDNESDAY. STILL EXPECT FAIRLY DECENT UVV THOUGH
AS A 100+ KT JET STREAK DIVES SOUTHWARD INTO MN/WI BY LATE WEDNESDAY
INTO WEDNESDAY NIGHT PROVIDING AN AREA OF STRONG UPPER DIVERGENCE
OVER NRN/CNTRL IOWA.

AS FOR THE REMAINDER OF THE FORECAST...A TRANQUIL WEATHER PATTERN
SETS UP ACROSS THE CENTRAL US THURSDAY NIGHT THROUGH THE BEGINNING
OF NEXT WEEK AS THE WESTERN CONUS UPPER RIDGE SLIDES EAST AND
DOMINATES THE CENTRAL US THROUGH TUESDAY. TEMPERATURES ARE EXPECTED
TO COOL INTO FRIDAY AND SATURDAY AS H85 TEMPERATURES DROP TO AROUND
10C TO 15C. A SLOW RECOVERY IN TEMPERATURES IS EXPECTED TOWARD THE
THE LATTER PART OF THE WEEKEND INTO EARLY NEXT WEEK...AS HIGH
PRESSURE BEGINS TO SLIDE TO THE SOUTHEAST AND RETURN FLOW SETS UP.
H85 TEMPERATURES CLIMB BACK TO AROUND 20C BY MONDAY INTO TUESDAY
WITH MAX TEMPERATURES RETURNING TO THE 90S ACROSS CENTRAL IOWA.

&&

.AVIATION...18/00Z
KEPT OVERNIGHT MENTION OF TSRA LIMITED TO MCW/ALO NEAR THE BOUNDARY.
TOUGH TO PEG A SPECIFIC TIME FOR MOST INTENSE STORMS...AND DETAILS
WILL BE HANDLED WITH SHORT TERM UPDATES. OTHERWISE...CONVECTION
EXPECTED TO DIMINISH OVER NORTHERN IOWA DURING THE MORNING...THEN
LIKELY RE-FIRE DURING THE AFTERNOON AND EVENING...EVENTUALLY
PROGRESSING FARTHER SOUTH INTO IOWA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR
BUTLER...BREMER...AND BLACK HAWK COUNTIES UNTIL 15 UTC WEDNESDAY.

&&

SHORT TERM...PODRAZIK
LONG TERM...ALBRECHT
AVIATION...18/00Z...KINNEY
Hazardous weather outlook, Jul 17, 7:49 PM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
749 PM CDT TUE JUL 17 2007

IAZ027-028-039-181200-
BUTLER-BREMER-BLACK HAWK-
749 PM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF
NORTHEAST IOWA.

.DAY ONE...TONIGHT

EXPECT PERIODS OF THUNDERSTORMS TONIGHT...IN THE
WATERLOO...WAVERLY...AND ALLISON AREAS. SOME STORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. HEAVY RAIN WILL ALSO
BE LIKELY WITH ANY STORMS...AND LOCALIZED FLASH FLOODING IS
POSSIBLE GIVEN THE RECENT HEAVY RAIN OVER THE AREA.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE FORECAST ON WEDNESDAY INTO THURSDAY AS
WELL. SEVERE STORMS REMAIN POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS. HEAVY RAINS WILL ALSO REMAIN POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. SPOTTER ACTIVATION MAY ALSO
BE NEEDED ON WEDNESDAY INTO THURSDAY.

IAZ004>007-015>017-023>026-034>038-047>050-061-062-181200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-CALHOUN-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BOONE-STORY-MARSHALL-TAMA-JASPER-POWESHIEK-
749 PM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...NORTHEAST OF A LINE FROM SAC CITY...TO DES
MOINES...TO OSKALOOSA.

.DAY ONE...TONIGHT

EXPECT PERIODS OF THUNDERSTORMS TONIGHT...ESPECIALLY EAST OF INTERSTATE
35 AND NORTH OF HIGHWAY 30. SOME STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS. HEAVY RAIN WILL ALSO BE
LIKELY WITH ANY STORMS WITH LOCALIZED FLASH FLOODING A
POSSIBILITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE FORECAST ON WEDNESDAY INTO THURSDAY
AS WELL. SEVERE STORMS REMAIN POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS. HEAVY RAINS WILL ALSO REMAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. SPOTTER ACTIVATION MAY ALSO
BE NEEDED ON WEDNESDAY INTO THURSDAY.

IAZ033-044>046-057>060-070>075-081>086-092>097-181200-
SAC-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
749 PM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTHWEST OF A LINE FROM SAC CITY...TO DES
MOINES...TO OSKALOOSA.

.DAY ONE...TONIGHT

HERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT FOR THUNDERSTORMS WILL INCREASE BY LATER WEDNESDAY AND
CONTINUE INTO THURSDAY. SOME SEVERE STORMS WILL BE POSSIBLE WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. HEAVY RAINFALL IS
ALSO EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT MAY BE NECESSARY BY
LATER WEDNESDAY INTO THURSDAY.

CC/KINNEY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:13 PM CDTSevere Thunderstorm WarningDMXHumboldt, Pocahontas47 min
Jul 18, 4:19 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Webster41 min
Jul 18, 4:38 PM CDTSevere Thunderstorm WarningDMXWright42 min
Jul 18, 4:41 PM CDTSevere Thunderstorm WarningDMXFranklin49 min
Jul 18, 4:46 PM CDTFlash Flood WarningDMXBremer6 hr
Jul 18, 4:49 PM CDTSevere Thunderstorm WarningDMXHamilton56 min
Jul 18, 4:59 PM CDTSevere Thunderstorm WarningDMXWebster30 min
Jul 18, 5:14 PM CDTFlash Flood WarningDMXButler6 hr
Jul 18, 5:15 PM CDTSevere Thunderstorm WarningDMXHardin45 min
Jul 18, 5:17 PM CDTSevere Thunderstorm WarningDMXBremer43 min
Jul 18, 5:37 PM CDTFlash Flood WarningDMXBlack Hawk6 hr
Jul 18, 5:37 PM CDTSevere Thunderstorm WarningDMXStory53 min
Jul 18, 5:48 PM CDTSevere Thunderstorm WarningDMXGrundy, Marshall, Tama57 min
Jul 18, 5:57 PM CDTTornado WarningDMXGrundy21 min
Jul 18, 6:02 PM CDTSevere Thunderstorm WarningDMXBlack Hawk43 min
Jul 18, 6:28 PM CDTSevere Thunderstorm WarningDMXPoweshiek62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.